Fentanyl-induced bradykinesia and rigidity after deep brain stimulation in a patient with Parkinson disease

Clin Neuropharmacol. Jan-Feb 2009;32(1):48-50. doi: 10.1097/WNF.0b013e31817e23e3.

Abstract

A 58-year-old man with advanced Parkinson disease underwent battery replacement for a deep brain stimulator and experienced severe bradykinesia and rigidity postoperatively for 36 hours. The patient was administered fentanyl as an anesthetic during the procedure and as an analgesic periodically during the day after surgery. The severe bradykinesia and rigidity persisted despite reactivation of the deep brain stimulator and immediate reinstitution of Parkinson disease medications, but resolved completely several hours after discontinuation of fentanyl.

Publication types

  • Case Reports

MeSH terms

  • Analgesics, Opioid / adverse effects*
  • Deep Brain Stimulation / adverse effects*
  • Fentanyl / adverse effects*
  • Humans
  • Hypokinesia / chemically induced*
  • Male
  • Middle Aged
  • Muscle Rigidity / etiology*
  • Parkinson Disease / therapy*

Substances

  • Analgesics, Opioid
  • Fentanyl